13:35 21 July 2012
Shoppers who buy popular brand-name painkillers could be paying 11 times more than they should as a study revealed that cheaper unbranded tablets can also relieve pain just as effectively.
The study, which was conducted by consumer magazine Which?, found that branded pills and their cheaper generic counterparts were found to contain the same active ingredients and are therefore equally effective in relieving pain. This is in spite of the fact that the generic alternatives cost 11 times less than the big-name pills.
The magazine, which compared the price discrepancy and the efficacy of brand name paracetamol and generic paracetamol, concluded the study by warning shoppers that they may be paying extra for colourful branded packaging.
In response to this, media sources also conducted their own survey and compared Panadol, which costs £1.65 for 16 500-mg tablets, with a paracetamol from Asda or Tesco. The latter costs 15p, also for 16 tablets, which makes Panadol 11 times more expensive. Other studies also compared Nurofen, currently the bestselling painkiller, with paracetamol from Asda, Tesco, and Sainsbury’s. The popular brand sells painkillers for £1.90 for a 16-pill box, while the same size packet of the generic pills sold only for 28p.
The generic painkillers, despite not having an expensive brand on them, also contained a combination of ibuprofen and paracetamol, the same ingredients branded painkillers contain.
Disclaimer: Supanet is not responsible for, and disclaims any and all liability for the content of comments written by contributors to this website
x Share us on Facebook